Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 12, NWS El Paso, TX

April 12, 20188 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 12, 2018, 2:18 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 13, 2018, 10:00 AM MDT. It was in force for 10 hr. 22 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2018, 2:18 PM MDT (20:18 UTC)
In effect from
Apr 13, 2018, 10:00 AM MDT
Expired
Apr 13, 2018, 8:00 PM MDT
In force
10 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 10:10 AM MDTNON-TSTM WND GST 534 Nw Orogrande, NMELEV 4183 FT WSMR
Apr 13, 10:18 AM MDTNON-TSTM WND GST 521 N Dell City, TXELEV 3708 FT WTMESO
Apr 13, 10:50 AM MDTNON-TSTM WND GST 523 Nne Capitol Peak, NMELEV 4679 FT WSMR
Apr 13, 10:58 AM MDTNON-TSTM WND GST 533 E El Paso, TXELEV 3706 FT AWS
Apr 13, 11:36 AM MDTNON-TSTM WND GST 542 E Montana Vista, TXELEV 4087 FT WXUND
Apr 13, 12:00 PM MDTNON-TSTM WND GST 502 Wnw El Paso, TXELEV 3799 FT TCEQ
Apr 13, 12:00 PM MDTNON-TSTM WND GST 521 Nw El Paso, TXELEV 3799 FT TCEQ
Apr 13, 12:00 PM MDTNON-TSTM WND GST 545 Ese El Paso, TXELEV 3681 FT TCEQ
Apr 13, 12:08 PM MDTNON-TSTM WND GST 571 N Dell City, TXELEV 3708 FT WTMESO
Apr 13, 12:23 PM MDTHIGH SUST WINDS 4518 Nne Encinoso, NMCSBF TRANSWESTERN PUMP.
Apr 13, 12:49 PM MDTNON-TSTM WND GST 5411 Ne El Paso, TXELEV 4007 FT CWOP
Apr 13, 1:09 PM MDTNON-TSTM WND GST 534 Sse Deming, NMELEV 4300 FT WXUND
Apr 13, 1:15 PM MDTNON-TSTM WND GST 532 E Clint, TXELEV 3689 FT WXUND
Apr 13, 1:37 PM MDTNON-TSTM WND GST 51Winston, NMELEV 6192 FT EPZWXN
Apr 13, 1:41 PM MDTNON-TSTM WND GST 571 Sw High Rolls, NMELEV 6841 FT CWOP
Apr 13, 1:45 PM MDTNON-TSTM WND GST 553 Nne Capitol Peak, NMELEV 4679 FT WSMR
Apr 13, 1:59 PM MDTNON-TSTM WND GST 597 Nne El Paso, TXELEV 4099 FT AWS
Apr 13, 2:00 PM MDTNON-TSTM WND GST 5211 Se El Paso, TXELEV 3678 FT AWS
Apr 13, 2:00 PM MDTNON-TSTM WND GST 5419 Wnw Tularosa, NMELEV 4025 FT WSMR
Apr 13, 2:48 PM MDTNON-TSTM WND GST 51Ktcs, NMELEV 4858 FT ASOS
Apr 13, 2:49 PM MDTNON-TSTM WND GST 611 S Sunspot, NMELEV 9190 FT WXUND
Apr 13, 3:05 PM MDTNON-TSTM WND GST 5822 Nw Tularosa, NMELEV 4085 FT WSMR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3630 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS84 KEPZ 122018
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
Issued by National Weather Service MIDLAND/ODESSA TX
218 PM MDT Thu Apr 12 2018

...CRITICAL TO NEAR EXTREME FIRE WEATHER CONDITIONS EXPECTED ON
THURSDAY...

.Very strong southwest winds will increase this morning as an
upper trough moves in from the west. Conditions remain quite dry
and abnormally warm. Sustained winds will increase to 35 to
45 mph with gusts over 60 mph in the mid-afternoon and evening
hours. Relative humidities will fall into the 7 to 12 percent
range and be slow to recover overnight. This will create a long
duration, high-end critical fire weather event.

NMZ110>113-TXZ055-056-130430-
/O.NEW.KEPZ.FW.W.0012.180413T1600Z-180414T0200Z/
/O.CON.KEPZ.FW.W.0011.000000T0000Z-180413T0600Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
218 PM MDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR CRITICALLY LOW RELATIVE HUMIDITY, STRONG WINDS, AND VERY HIGH
TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONES 055, 056, 110, 111,
112, AND 113...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT FRIDAY FOR
CRITICALLY LOW RELATIVE HUMIDITY, STRONG WINDS, AND VERY HIGH
TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONES 055, 056, 110, 111,
112, AND 113...

* AFFECTED AREA...All of Southwest and South Central New Mexico 
  and Far West Texas. This includes the Gila region, the 
  Sacramento mountains, the southwest and south central deserts 
  of New Mexico and the lowlands and peaks of Far West Texas. 

* WIND...Southwest winds 35 to 45 mph with gusts to 60 mph through
  this evening. Friday, west to northwest winds 25 to 35 mph with
  higher gusts.

* HUMIDITY...7 to 12 percent. RH will be very slow to
  recover...staying below 15 percent until midnight, with minimal
  recoveries by Friday morning. Friday afternoon minimum relative
  humidities 7 to 12 percent can be expected.

* IMPACTS...any fires that develop will likely spread very 
  rapidly. Winds of this strength may bring down weakened trees 
  and snags. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
476 
WWUS84 KEPZ 130401
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1001 PM MDT Thu Apr 12 2018

...CRITICAL TO NEAR EXTREME FIRE WEATHER CONDITIONS EXPECTED AGAIN ON
FRIDAY...

.Strong northwest winds will continue on Friday, behind a pacific
cold front that moves through overnight. Despite the much cooler
weather expected, conditions will remain quite dry. Sustained 
winds will increase to 35 to 45 mph with gusts over 60 mph in the 
mid- afternoon and evening hours. Relative humidities will fall 
into the 7 to 12 percent range and be slow to recover overnight. 
This will create a long duration, high-end critical fire weather 
event.

NMZ110>113-TXZ055-056-131415-
/O.CON.KEPZ.FW.W.0011.000000T0000Z-180413T0600Z/
/O.CON.KEPZ.FW.W.0012.180413T1600Z-180414T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
1001 PM MDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
055, 056, 110, 111, 112, AND 113...

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT 
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 055, 056, 110, 111, 112, AND 113...

* AFFECTED AREA...All of Southwest and South Central New Mexico 
  and Far West Texas. This includes the Gila region, the 
  Sacramento mountains, the southwest and south central deserts 
  of New Mexico and the lowlands and peaks of Far West Texas. 

* WIND...Southwest winds 35 to 45 mph with gusts to 60 mph through
  this evening. Friday, west to northwest winds 25 to 35 mph with
  higher gusts.

* HUMIDITY...7 to 12 percent. RH will be very slow to
  recover...staying below 15 percent until midnight, with minimal
  recoveries by Friday morning. Friday afternoon minimum relative
  humidities 7 to 12 percent can be expected.

* IMPACTS...any fires that develop will likely spread very
  rapidly. Winds of this strength may bring down weakened trees
  and snags. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Tripoli
346 
WWUS84 KEPZ 131322
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
722 AM MDT Fri Apr 13 2018

...CRITICAL TO NEAR EXTREME FIRE WEATHER CONDITIONS WILL CONTINUE
   FRIDAY...

.Strong northwest winds will continue on Friday, behind a pacific
cold front that moves through overnight. Despite the much cooler
weather expected, conditions will remain quite dry. Sustained
winds will increase to 25 to 35 mph with gusts over 40-45 mph in 
the mid- afternoon and evening hours. Relative humidities will 
fall into the 7 to 12 percent range and be slow to recover 
overnight. This will create a long duration, high-end critical 
fire weather event.

NMZ110>113-TXZ055-056-140200-
/O.CON.KEPZ.FW.W.0012.180413T1600Z-180414T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
722 AM MDT Fri Apr 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR VERY LOW HUMIDITIES AND VERY STRONG WINDS FOR FIRE WEATHER 
ZONES 055, 056, 110, 111, 112, AND 113...

* AFFECTED AREA...All of Southwest and South Central New Mexico 
  and Far West Texas. This includes the Gila region, the 
  Sacramento mountains, the southwest and south central deserts 
  of New Mexico and the lowlands and peaks of Far West Texas. 

* WIND...West to northwest winds 25 to 35 mph with gusts
         40 to 45 mph.
  

* HUMIDITY...7 to 12 percent can be expected.

* IMPACTS...any fires that develop will likely spread very 
  rapidly. Winds of this strength may bring down weakened trees 
  and snags. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 1:22 PM MDT, 56 minutes earlier.

Area forecast discussion, Apr 12, 1:22 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
122 PM MDT Thu Apr 12 2018Issued by NWS Midland

.SYNOPSIS...
A strong upper trough moving across the Great Basin today will bring
very windy conditions to the region this afternoon through Friday.
High wind and blowing dust is expected. Cooler conditions are
expected Friday behind a Pacific front. Look for lighter wind
Saturday and Sunday with temperatures warming into next week.

&&

.DISCUSSION...
The main concern remains the high wind... wind speeds have begun to
pick up this afternoon as daytime heating mixes stronger winds down
to the surface.  The latest model runs continue to show a high wind
event running through Friday.  A strong upper trough moving across
the Great Basin with a short wave rotating through the base of the
trough will combine with a deepening surface low to produce some of
the strongest wind observed in this region in months.

Tonight a Pacific front will move across the area.  Much cooler air
will pour into the region with temps Friday expected to be about 20
degrees cooler.  Winds will remain elevated overnight with very high
wind along eastern slopes early Friday.  Areas of blowing dust can
be expected to reduce visibilities at times this afternoon through
Friday.

The weekend will be much quieter as an upper ridge starts to build
in from the west. Saturday should be cooler with temperatures
returning to near normal Sunday.  Westerly flow then increases next
week for above normal temperatures.  Another short wave will bring
some gusty wind Tuesday... however this one will pass further north
and not expected to be as strong.  With dry conditions across the
area no rain expected for the coming week.

&&

.AVIATION...
Valid 12/18Z-13/18Z... Expect strong/gusty W/SW winds
to persist and even increase through the afternoon and evening
hours before decreasing slightly later tonight. The exception will
be a ELP where high winds look to continue overnight. High winds
will likely result in areas of BLDU through this evening,
decreasing vis to MVFR at all terminals and perhaps periods of
IFR at DMN. Otherwise, VFR conditions are expected.

&&

.FIRE WEATHER...
Extremely critical fire weather conditions have developed as a
strong upper system moves toward the central Rockies and
eventually onto the plains. The strongest winds will occur from
late this afternoon through overnight along eastern slopes with
little recovery of relative humidity. Minimum RH values will be 5
to 15 percent range this afternoon and Friday... with maximum RH
values only in the lower 20s tonight. Critical fire conditions
will persist Friday as strong west to northwest winds continue in
the morning... then begin decreasing Friday afternoon while
becoming more northerly. Cooler temperatures behind a Pacific
front and lower wind speeds over the weekend will result in
reduced fire weather concerns before warming again early next
week with critical fire weather conditions possible again Monday
and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  66  43  67 /   0   0   0   0
Sierra Blanca           53  66  39  63 /   0   0   0   0
Las Cruces              48  62  38  66 /   0   0   0   0
Alamogordo              49  63  36  64 /   0   0   0   0
Cloudcroft              29  41  22  44 /   0   0   0   0
Truth or Consequences   46  61  40  66 /   0   0   0   0
Silver City             38  54  31  62 /   0   0   0   0
Deming                  46  63  34  67 /   0   0   0   0
Lordsburg               43  62  34  68 /   0   0   0   0
West El Paso Metro      56  65  42  66 /   0   0   0   0
Dell City               51  68  38  66 /   0   0   0   0
Fort Hancock            56  69  41  67 /   0   0   0   0
Loma Linda              50  61  37  61 /   0   0   0   0
Fabens                  55  67  40  67 /   0   0   0   0
Santa Teresa            52  65  40  67 /   0   0   0   0
White Sands HQ          52  63  40  66 /   0   0   0   0
Jornada Range           47  62  36  66 /   0   0   0   0
Hatch                   46  63  37  68 /   0   0   0   0
Columbus                50  65  37  68 /   0   0   0   0
Orogrande               52  64  38  65 /   0   0   0   0
Mayhill                 38  51  27  52 /   0   0   0   0
Mescalero               36  49  27  53 /   0   0   0   0
Timberon                36  49  26  50 /   0   0   0   0
Winston                 35  52  29  60 /   0   0   0   0
Hillsboro               42  59  34  65 /   0   0   0   0
Spaceport               45  61  37  65 /   0   0   0   0
Lake Roberts            33  53  25  62 /   0   0   0   0
Hurley                  39  57  30  63 /   0   0   0   0
Cliff                   37  60  30  68 /   0   0   0   0
Mule Creek              38  56  32  65 /   0   0   0   0
Faywood                 40  58  32  64 /   0   0   0   0
Animas                  46  63  35  68 /   0   0   0   0
Hachita                 45  63  34  67 /   0   0   0   0
Antelope Wells          47  65  35  66 /   0   0   0   0
Cloverdale              44  60  34  64 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until noon MDT Friday for NMZ408-413-415-416.

     Blowing Dust Advisory until 10 PM MDT this evening for
     NMZ403>407-410>414-417.

     Red Flag Warning until midnight MDT tonight for NMZ110>113.

     High Wind Warning until 9 AM MDT Friday for NMZ401>407-409>412-
     414-417.

TX...High Wind Warning until noon MDT Friday for TXZ419.

     Blowing Dust Advisory until 10 PM MDT this evening for
     TXZ418>424.

     Red Flag Warning until midnight MDT tonight for TXZ055-056.

     High Wind Warning until 9 AM MDT Friday for TXZ418-420>424.

&&

27/72
Hazardous weather outlook, Apr 12, 5:49 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
549 AM MDT Thu Apr 12 2018

NMZ401>417-TXZ418>424-131200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
549 AM MDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Increasing winds and becoming very windy, especially this
afternoon and evening. Winds will gust to 60 mph in many
locations, possibly 70 mph along eastern slopes. These potentially
damaging wind gusts will continue overnight along eastern slopes
of the Franklin/Organ/San Andres Mountains but decrease somewhat
elsewhere. Structural damage is possible. Expect hazardous driving
conditions due to dangerous cross winds along north-south oriented
roads, and because of dense blowing dust. Visibilities from
blowing dust may drop to near zero at times in dust prone areas,
especially along I-10 west of Lordsburg. Fire weather danger will
be extreme.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday: Continued very windy with damaging wind gusts along
eastern slopes of Franklin/Organ San Andres Mountains in the
morning. Blowing dust is still possible but less dense due to much
cooler air. Fire weather conditions will be critical.

Monday and Tuesday: Winds will increase again, especially Tuesday
but not as strong as today and Friday. Blowing dust will occur,
especially west of Las Cruces. Critical fire weather conditions
will return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fausett

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:43 PM MDTBlowing Dust AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero25 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.